Ohio, 2020High Wind in Ohio, January 11 to 12, 2020
January 11 to 12, 2020 · NWS ILN · 7 events in 7 counties and zones
A strong surface low pressure system developed ahead of an upper level trough of low pressure. As a cold front crossed, strong winds created scattered damage.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface low pressure system developed ahead of an upper level trough of low pressure. As a cold front crossed, strong winds created scattered damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 11, 1:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 11, 1:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
115 PM EST Sat Jan 11 2020
.SYNOPSIS...
A strong low pressure system will lift northeast across the
region through tonight. This will bring widespread showers, a
few thunderstorms and gusty winds to the region today into
tonight. Record high temperatures will be possible today before
a cooler and drier airmass settles into the region for Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest radar loop is showing a line of showers with a few embedded
lightning strikes moving slowly through eastern Indiana and
central Kentucky. This line will move into the fa this
afternoon. An isolated severe gust will be possible in the
Tri-State as the slightly better instability lifts in. A severe
thunderstorms watch has been issued. A few isolated showers
will be possible in the warm sector to the east of the line.
Low level jet affecting the region is mixing down. Warm
advection aloft will limit some of the mixing but still expect
winds to gust in the 35 to 45 mph range. Kept the wind advisory
as is.
Temperatures will push into the 60s and lower 70s. Record highs
are expected for many locations. Dayton has already reached
theirs.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The cold front will push east across the region this evening as
a deepening surface low rides north along it. There are some
differences with the models on how much the low will deepen
with the RAP remaining somewhat deeper with it than most of the
other models. As the front moves through, and the low deepens,
we will see a strengthening pressure gradient across our area
this evening into the early overnight period. This will be
accompanied with some strong low level CAA on the back side of
the front. As a result, expect to see winds get quite gusty this
evening into the early overnight period with wind gusts in the
45 to 55 mph range possible. Some of the models are evening
suggesting wind gusts up close to 60 mph across our far north
through late evening as the pressure gradient continues to
strengthen. Will go ahead and beef up the wording in the wind
advisory. Later shifts will need to monitor the trends as we may
eventually need to upgrade to to a high wind warning across
parts of our north. Winds should then begin to gradually
decrease later tonight as the pressure gradient starts to slowly
slacken.
Temperatures tonight will remain up into the evening hours
before beginning to drop off quickly from the west later this
evening and into the overnight hours as good CAA develops behind
the front.
The surface low will lift quickly off to our northeast through
Sunday morning with a weak ridge axis shifting up into our area
through the day. This will lead to dry conditions and
lightening winds on Sunday. With a cooler airmass settling into
the region, highs will range from the upper 30s in the
northwest to the upper 40s in the southeast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Dry conditions will be present at the start of the long term.
Ensembles are still are trying to bring precipitation into the
region on Tuesday into Tuesday night. GFS and ECMWF however
continue to be much drier and keep most of the precipitation further
southeast. Given variability have kept some precipitation chances in
across southeastern portions of the region on Tuesday.
Models are in better agreement with precipitation moving across the
region Wednesday into Wednesday night and therefore have higher
precipitation chances during this time. After the passage of the
frontal boundary with this system winds will pick up and could see
some wind gusts Wednesday night of 30 to 35 mph.
High pressure will then bring a return of dry conditions for Thursday
and Thursday night before yet another system begins to bring
precipitation to the region for Friday.
Temperatures through the long term will generally be above normal.
Monday, Tuesday, and Wednesday will have temperatures well above
normal.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Not a lot of time for a long discussion due to line of string
showers moving through. Convective has moved throught he western
tafs and will probably stay south of CMH/LCK. Behind the line an
area of rain is bringing MVFR conditions. Winds may tapering
down a little in the rain.
A cold front will move through the area this evening allowing
for pcpn to taper off from west to east. However, as the front
moves through, winds will become more southwest to westerly
with a second surge of strong to gusty winds developing. Wind
gusts with this will likely be in the 40 to possibly 50 knot
range for a period later this evening into the early overnight
hours. Winds should then begin to decrease later tonight and
into Sunday morning. MVFR cigs will likely linger through the
remainder of the TAF period.
OUTLOOK...MVFR ceilings will persist into Monday.
&&
.CLIMATE...
Max Temp Records for Today
Cincinnati: 67 set in 1890/Tied
Dayton: 59 set in 2018/Broken
Columbus: 66 set in 1890/Broken
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 AM EST Sunday for OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
Flood Watch until 1 AM EST Sunday for OHZ026-034-035-042>044.
KY...Wind Advisory until 7 AM EST Sunday for KYZ089>100.
IN...Wind Advisory until 7 AM EST Sunday for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...Sites
SHORT TERM...JGL
LONG TERM...Novak
AVIATION...Sites
CLIMATE...Hazardous weather outlook, Jan 11, 4:31 AM EST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
431 AM EST Sat Jan 11 2020
OHZ026-034-035-042>044-121100-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
431 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
Showers with embedded thunderstorms are expected today into early
evening. A few of the storms will bring the potential for some
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089>093-OHZ045-046-051>056-060>063-
070>072-077-078-121100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
431 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Showers with embedded thunderstorms are expected today into this
evening. A few of the storms will bring the potential for some
damaging wind gusts. Periods of heavy rain will also be possible with
rainfall amounts of 1 to locally 2 inches possible. This will lead
to the potential for isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ094>100-OHZ064-065-073-074-079>082-088-121100-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Pickaway-
Fairfield-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
431 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Showers with embedded thunderstorms are expected today into this
evening. A few of the storms will bring the potential for some
damaging wind gusts. Heavy rain of up to around an inch will be
possible with locally higher amounts. This could lead to the
potential for isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 11, 2:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
235 PM EST Sat Jan 11 2020
OHZ073-074-082-088-112015-
Pike OH-Scioto OH-Ross OH-Hocking OH-
235 PM EST Sat Jan 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HOCKING...
EASTERN PIKE...NORTHEASTERN SCIOTO AND EASTERN ROSS COUNTIES UNTIL
315 PM EST...
At 235 PM EST, radar indicated strong thunderstorms along a line
extending from near Kingston to 7 miles northwest of Letitia, moving
northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Locations impacted include...
Chillicothe, Portsmouth, Waverly, New Boston, Piketon, Hocking Hills
State Park, Rosemount, Clarktown, Lucasville, North Folk Village,
Hide-A-Way Hills, Londonderry, Laurelville, Beaver, Adelphi,
Wakefield, Pike County Airport, Minford, Mooresville and Omega.
Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3937 8254 3937 8275 3896 8281 3894 8275
3885 8276 3873 8299 3873 8303 3869 8307
3923 8306 3939 8301 3947 8286 3947 8274
3954 8273 3957 8269 3956 8262 3961 8262
3960 8250 3966 8248
TIME...MOT...LOC 1935Z 222DEG 44KT 3944 8291 3869 8312
McGinnisLocal storm report, Jan 11, 2:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
247 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 5 N PEEBLES 39.02N 83.42W
01/11/2020 ADAMS OH LAW ENFORCEMENT
TREES WERE BLOWN DOWN ACROSS THE COUNTY, CONCENTRATED IN
THE NORTHERN SECTIONS
&&
JOHNFLocal storm report, Jan 11, 3:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 1 WSW PORTSMOUTH 38.73N 83.00W
01/11/2020 SCIOTO OH EMERGENCY MNGR
BUILDING ROOF COLLAPSE. TIME ESTIMATED FROM RADAR DATA.
&&
CHLocal storm report, Jan 11, 3:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG WSW PORTSMOUTH 38.74N 83.00W
01/11/2020 SCIOTO OH EMERGENCY MNGR
SECOND BUILDING ROOF COLLAPSE IN DOWNTOWN PORTSMOUTH.
TIME ESTIMATED FROM RADAR DATA.
&&
CHLocal storm report, Jan 11, 3:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST PORTSMOUTH 38.74N 82.99W
01/11/2020 M55 MPH SCIOTO OH EMERGENCY MNGR
PEAK WIND GUST REPORTED FROM ROOFTOP WIND SENSOR IN
DOWNTOWN PORTSMOUTH.
&&
CHLocal storm report, Jan 11, 3:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG NNW ROME 38.67N 83.38W
01/11/2020 ADAMS OH EMERGENCY MNGR
TREE DOWN OVER US 52 AT BLUE CREEK RD. TIME ESTIMATED
FROM RADAR DATA.
&&
CHHigh Wind, Montgomery
- When
- January 11, 4:00 PM EST to January 12, 4:00 AM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
A large spruce tree was downed 5 miles west of Beavercreek, along with other scattered damage across the county.
High Wind, Greene
- When
- January 11, 4:00 PM EST to January 12, 4:00 AM EST
- Where
- Greene forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
The Wright-Patterson Air Force Base ASOS KFFO measured a gust to 83 mph.
High Wind, Clinton
- When
- January 11, 4:00 PM EST to January 12, 4:00 AM EST
- Where
- Clinton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The Wilmington ASOS KILN measured a gust to 59 mph, as did the NWS forecast office.
High Wind, Franklin
- When
- January 11, 4:00 PM EST to January 12, 4:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A large maple tree was snapped at the base in Hilliard. Other scattered damage was noted across the county.
High Wind, Highland
- When
- January 11, 4:00 PM EST to January 12, 4:00 AM EST
- Where
- Highland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
Several trees were knocked down south of Hillsboro, and the metal siding was ripped from a residence.
High Wind, Hamilton
- When
- January 11, 4:00 PM EST to January 12, 4:00 AM EST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A carport was ripped from a house, and a large tree was blown down west of Finneytown.
High Wind, Preble
- When
- January 11, 4:00 PM EST to January 12, 4:00 AM EST
- Where
- Preble forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
A barn sustained significant damage northeast of Camden.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872690, 872691, 872692, 872695, 872696, 872697, 872699.